Patients experiencing OWS won’t necessarily tell you they have a problem. Some may not even know that they have one.
Let’s look at two distinct examples of patients who are currently experiencing opioid withdrawal.
This site is intended for U.S. Healthcare Providers.
Marc, 50, underwent knee replacement surgery 2 months ago. His surgeon explained to him that he would likely need to take oxycodone to manage his pain. Marc was initially prescribed a 30-day supply and received an additional refill at his 1-month follow-up appointment. Now, 2 months later, Marc is no longer feeling knee pain and has stopped taking the opioids he was prescribed by his doctor.
Yesterday, however, Marc started feeling very ill. He began experiencing several symptoms such as profuse sweating, restlessness, and painful muscle aches.
Marc is experiencing OWS.
Steph, 30, was in a car accident 5 years ago that has since caused her chronic back pain. As a result of her chronic pain, her primary care physician began prescribing her extended-release hydrocodone for several years before he retired from his practice last month.
Upon visiting her new physician a few days ago, Steph was surprised to learn that she had been on a very high dose of opioids. Her new physician explained that, while she would be willing to treat Steph’s pain with an opioid, she was not comfortable with the amount of medication Steph’s previous doctor had prescribed.
Steph left her new doctor’s office with a prescription for a significantly lower dose of extended-release hydrocodone.
Now, Steph feels like she’s experiencing the worst “flu” of her life. She has stomach cramps, goosebumps, and fever, and feels like she can’t get out of bed.
Steph is experiencing OWS.
In a study of chronic pain patients who reported pain relief as the initial reason for prescription opioid use, more than half (56.5%) reported that avoiding withdrawal symptoms was their primary reason for current use. In comparison, needing pain relief was the second-most common reason (22.6%), and "getting high" was the third-most common reason (13.9%).1
When a patient develops a tolerance, they need increasingly higher doses of the opioid to feel the same original effect.4 The repeated exposure to escalating dosages of opioids alters the brain and will lead to physical dependence to the drug.
Patients with an opioid physical dependence don’t have drug cravings, yet they still experience OWS upon discontinuation.3 Stopping opioid use will resolve physical dependence once patients get through withdrawal.2 This is a key differentiation between opioid physical dependence and Opioid Use Disorder (OUD).
Opioid Use Disorder (OUD) is a combination of symptoms and behaviors related to opioid use that can occur in patients with or without a legitimate need for pain relief. Unlike physical dependence, OUD develops slowly over months of exposure and will usually not resolve with opioid discontinuation.2 Between 72% and 88% of OUD patients will relapse within 12 to 36 months after completing opioid withdrawal and will likely experience OWS more than once.5 Addiction is another term for OUD.6
Complete discontinuation from opioids (also known as an “abstinence-based approach” to withdrawal management) employs non-opioid medications to help alleviate the symptoms of opioid withdrawal, including the use of NSAIDs to treat pain or antiemetics to relieve nausea and vomiting.7,8 Although these therapies are not specifically indicated for withdrawal, they can provide symptomatic relief. Abstinence-based treatment options do not address the psychological aspect of OUD (such as cravings) and may therefore be easier to use in patients with an opioid physical dependence.2
A tapering and/or maintenance approach allows patients to substitute their preferred opioid with a longer-acting formulation such as methadone or buprenorphine.7 Maintenance therapy is a safer option for patients with an Opioid Use Disorder (OUD), yet there is still a risk of possible overdose.7 Moreover, some patients will still need to continue to receive maintenance treatment indefinitely to prevent relapse or withdrawal symptoms.8
There is no single approach for managing every patient–the strategy chosen should be based on what is most likely to succeed for the individual patient. It’s important to remember that this is a medical, not moral, choice to make.7